Missouri, 2020

Hail in Missouri, March 19, 2020

March 19, 2020 · NWS EAX · 7 events in 2 counties and zones

A cluster of strong thunderstorms formed over northeast Kansas and moved through northwest Missouri, dropping quarter to golf ball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cluster of strong thunderstorms formed over northeast Kansas and moved through northwest Missouri, dropping quarter to golf ball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 19, 5:36 PM CST, 29 minutes earlier.

Area forecast discussion, Mar 19, 5:36 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
636 PM CDT Thu Mar 19 2020

.Discussion...
Issued at 228 PM CDT THU MAR 19 2020

The forecast focus is for isolated thunderstorms this afternoon and
evening with severe thunderstorms possible especially north of
Highway 36. Gusty winds tonight and colder temperatures through the
weekend.

Key Messages...

1. Severe weather threat this afternoon/evening, with supercells
possible with hail, strong winds, and a brief tornado possible. Best
chances are north of the Metro across northwest and northern
Missouri mainly north of Highway 36.

3. Strong winds behind cold front tonight with gusts up to 40 mph.

4. Much colder Friday morning through the weekend with lows in the
20s with potential for a hard freeze Friday and Saturday morning.

Discussion...

Satellite showing clouds clearing to the west of area reaching into
western portions of the forecast area, this clearing area will
advance through much of the forecast area this afternoon putting us
in a dry slot and allowing the low levels to warm and destabilize.
Expect isolated thunderstorms to fire between 3 and 5 PM along a
dryline in far eastern Kansas ahead of cold front with supercells
possible. Best chance of severe storms will be north of Highway 36
in the left exit region of 130 knot jet streak, producing hail to
golf balls, wind gusts to 65 mph, and a brief tornado or two
possible. South of this area storms should be a bit weaker as upper
level jet will be overhead which will create subsidence which may
suppress storm development, however if any storms do go severe in
this area expect hail to quarters, wind gusts to 60 mph, and a brief
tornado. Storm activity will diminish and move east before midnight.

Tonight/Friday: Tight pressure gradient with cold air advection
tonight will produce wind gusts up to 40 mph. Otherwise it will be
much cooler with highs on Friday in the upper 30s and low 40s. More
sunshine expected which will help to cheer spirits through Saturday.
Hard freeze likely Friday and Saturday morning with lows in the 20s.

Sunday a shortwave trough will bring chances of precipitation across
the area, it looks like temperatures will be cold enough Sunday
morning to produce a rain/snow mix or light snow north of the
Missouri River, however accumulations should be very light. Still
some uncertainty with temperatures Sunday morning, so stay tuned as
forecast could change in regards to precipitation type.

Finally, late Monday into Tuesday a stronger system moves into the
area which will bring more precipitation and perhaps some
thunderstorms.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 635 PM CDT THU MAR 19 2020

VFR conditions are prevailing along Missouri-Kansas state line
terminals at this time, with some VCTS trying to pop up as an
active upper level system brings a cold front into northwest
Missouri. A few storms may affect the terminals for the next few
hours, but after that strong winds and MVFR CIGs are expected as
the cold front sweeps in late tonight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Christensen
Aviation...Cutter
Hazardous weather outlook, Mar 19, 11:31 AM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1231 PM CDT Thu Mar 19 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201745-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1231 PM CDT Thu Mar 19 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Isolated to scattered storms are then expected during the afternoon
 and evening. The greatest chance for severe weather with this round
 is going to be along and north of a line from St. Joseph to
 Columbia, MO. Hail up to golf ball sized, damaging winds up to 65
 mph, and a tornado or two are possible. South and west of this
 line, it'll be harder for storms to get going. If a healthy storm
 can develop, then hail up to quarter sized, damaging winds up to 60
 mph, and a brief tornado are possible. Minor flooding is possible.
 Storms move out tonight.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Cold weather returns tonight, bringing subfreezing temperatures
 Friday, Saturday, and Sunday mornings. Next chance for showers and
 storms is early next week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Mar 19, 3:36 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
436 PM CDT Thu Mar 19 2020

MOZ001-192145-
Atchison MO-
436 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ATCHISON COUNTY
UNTIL 445 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Riverton, or 10 miles northwest of Tarkio, moving
northeast at 50 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Atchison County.

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.

LAT...LON 4058 9550 4058 9535 4051 9547 4054 9558
      4059 9554
TIME...MOT...LOC 2136Z 222DEG 42KT 4057 9548

Leighton

The radar

The Topeka radar (KTWX), 153 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Holt

When
March 19, 6:05 PM CST to 6:07 PM CST
Where
Holt County, Mound City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.130, -95.230

Hail, Holt

When
March 19, 6:05 PM CST to 6:06 PM CST
Where
Holt County, 0.69 mi N of Mound City
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
40.140, -95.230

Hail, Holt

When
March 19, 6:14 PM CST to 6:15 PM CST
Where
Holt County, 0.53 mi E of Maitland
Measured
1.25 in hail
Reported by
Public
Coordinates
40.200, -95.070

This report came via social media.

Hail, Holt

When
March 19, 6:14 PM CST to 6:17 PM CST
Where
Holt County, 0.87 mi NE of Maitland
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.210, -95.070

Hail, Nodaway

When
March 19, 6:25 PM CST to 6:26 PM CST
Where
Nodaway County, 3.94 mi WNW of Pumpkin Center
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.220, -94.940

Hail, Nodaway

When
March 19, 6:27 PM CST to 6:28 PM CST
Where
Nodaway County, 2.11 mi W of Pumpkin Center
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.200, -94.910

Hail, Nodaway

When
March 19, 6:30 PM CST to 6:32 PM CST
Where
Nodaway County, 1.26 mi WNW of Barnard
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.190, -94.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877041, 877042, 877043, 877044, 877045, 877046, 877047.